Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Maintenance therapy side effects nothing to brush off

Home/About Pat, News, Nutrition, Side effects, Tips, Transplants/Maintenance therapy side effects nothing to brush off

Maintenance therapy side effects nothing to brush off

I’m part of the club: experiencing side effects caused–in part–by ongoing maintenance therapy.

IMG_4076-1I was lucky for so many years. Sure, three or four hours after doing the RVD thing I might feel like I got hit by a truck for a few hours. My neutrophil (ANC) and white blood count tended to run low. But I rarely got sick. To me, they soon became nothing more than numbers on a sheet of paper.

Yet time and time again I heard from patients that experienced serious, ongoing side effects caused by their maintenance therapy. Rashes, diarrhea, constipation, peripheral neuropathy, chronic fatigue; inconvenient challenges that most–like me–soldiered through.

I’m sure fatigue is worse than I let on. But 40 mg dex gives me three or four days of “up” time. Might as well take the good with the bad: dex is hard on the stomach, muscle wasting makes it even tougher to gain any meaningful weight, hiccups, trouble sleeping. You know the drill.

One constant for me: things usually improved systematically. The side effects lessened with time as my body (and mind) adjusted. Things always moved in the right direction.

Not now. Not this time. My diarrhea is back with a vengeance. I’m headed over to swab myself for a C. diff again now. I’d been warned that vanco worked, but rarely knocked the C. diff down and out. I’m secretly hoping it is C. diff. Treated with an oral capsule, it didn’t seem to hurt the ability of other flora in my gut to establish itself. I’m sure it didn’t help. But manageable.

One of the two words Pattie and I have come to hate. “Manageable and tolerable.” Sure. Last night I ran, not walked, six times to the bathroom in less than a half hour! And that was after taking two doses Lomotil in 3 hours.

If not C. diff, what’s the cause? It started intermittently last week, prompted by dex? My body has never reacted to dex that way before, but after two transplants in six months, my GI tract is awfully sensitive. Pomalidomide? Kyprolis? Something I’ve been eating? Or maybe my electrolytes are out of whack again. I’ve been eating bananas (a half at a time) and taking lots of potassium supplements. That number wasn’t available at 21st Century Oncology’s blood panel; they should have it today. I know my magnesium is a pathetically low 1.3. Doc wanted to give me an IV of mag but the nurse had pulled it two or three minutes prior to his call. “We can wait until Monday,” he reasoned. But not if my potassium level is low, too. A daunting number of options to try and sort out.

I figured I’d need an IV today or over the weekend. Still might. Thank God for Depends style undies. I’ve found CVS brand (small/medium_ fits best and are affordable. Good thing. I’m using a lot. And thank God for the Lomotil. Took another two tabs a few hours later and that did the trick. Didn’t need anything until I got up in the am–took two more before lunch and I’ve only gone once. Which is good; I want an accurate C. diff swab.

Hopefully I won’t need that IV after all.

But you know me; I’m still out-and-about, eating normally and often. I need to. My weight–with shoes and clothes–was a pathetic 142 lbs yesterday before my first Kyprolis IV. That’s under 140 lbs; I’ve been as low as 137. I was a 5’9″ high school defensive back, weighing in at 175 lbs literally a life time ago. Pattie and I owned a health club in the 80’s. I could bench press well over 300 lbs. Two life times ago. My weight before I was diagnosed at age 51? 160 lbs, give or take. After my diagnosis and a relapse or two? 154 to 156.

I’m almost two inches shorter now (collapsed T 11 vertebra and other crunching down in my lumbar) so let’s call me 5’7″. 137 is awfully thin. I can’t eat huge meals–the food just sits there uncomfortably–so I eat lots of smaller, high protein meals. I’ve added veggies again. I still stay away from Mexican and heavy Italian. I always had a mean sweet tooth. This made it difficult for me to eat a low carb diet. Why? It’s good for you. I tend to get big blood sugar spikes from years and years of taking dex and who knows what else. Heavy on vegetables. Meat? Yes. A holistic doc suggested that a decade ago. Might as well try and keep my bone marrow as strong as possible. Cheese? Yes. Low carb. Found some amazing yogurt cheese at Trader Joes. My sweet tooth is still evolving. Some things still don’t taste quite right. So not as much sugar, which is good.

I’ve started drinking coffee. Not sure why but it has quickly become something I look forward to in the morning. I don’t order at Starbucks or Dunkin Donuts, but quick and easy at home. I even tried some after I got home from Kyprolis infusion. Because it can’t just be Kyprolis. No, they add anti-nausea meds (good) and Benadryl (not so good) to the mix. Pretty sleepy when I got home.

Before coffee Pattie and I were big Diet Coke drinkers. So coffee–even with Steevia and soy milk–is a vast improvement, don’t you think?

I was stiff yesterday evening, but feel pretty good today. So far, so good.

Based on the length of today’s post, you can tell that I’m dexed up. Better get off and get that sample taken care of, get my potassium numbers, a script for more lomotil and see if I’m going to be stuck with a lengthy IV. I’ll bring my computer just in case.

So welcome me to the “side effects rule my world” maintenance therapy club. Does it make any difference if I rip up my new membership card?

Feel good and keep smiling! Pat